On a wave map equation arising in general relativity
2004 (English)In: Communications on Pure and Applied Mathematics, ISSN 0010-3640, E-ISSN 1097-0312, Vol. 57, no 5, 657-703 p.Article in journal (Refereed) Published
We consider a class of space-times for which the essential part of Einstein's equations can be written as a wave map equation. The domain is not the standard one, but the target is hyperbolic space. One ends up with a 1 + 1 nonlinear wave equation, where the space variable belongs to the circle and the time variable belongs to the positive real numbers. The main objective of this paper is to analyze the asymptotics of solutions to these equations as t --> infinity. For each point in time, the solution defines a loop in hyperbolic space, and the first result is that the length of this loop tends to 0 as t(-1/2) as t --> infinity. In other words, the solution in some sense becomes spatially homogeneous. However, the asymptotic behavior need not be similar to that of spatially homogeneous solutions to the equations. The orbits of such solutions are either a point or a geodesic in the hyperbolic plane. In the nonhomogeneous case, one gets the following asymptotic behavior in the upper half-plane (after applying an isometry of hyperbolic space if necessary): (1) The solution converges to a point. (2) The solution converges to the origin on the boundary along a straight line (which need not be perpendicular to the boundary). (3) The solution goes to infinity along a curve y = const. (4) The solution oscillates around a circle inside the upper half-plane. Thus, even though the solutions become spatially homogeneous in the sense that the spatial variations die out, the asymptotic behavior may be radically different from anything observed for spatially homogeneous solutions of the equations. This analysis can then be applied to draw conclusions concerning the associated class of space-times. For instance, one obtains the leading-order behavior of the functions appearing in the metric, and one can conclude future causal geodesic completeness.
Place, publisher, year, edition, pages
2004. Vol. 57, no 5, 657-703 p.
IdentifiersURN: urn:nbn:se:kth:diva-23270ISI: 000220340500005OAI: oai:DiVA.org:kth-23270DiVA: diva2:341968
QC 201005252010-08-102010-08-10Bibliographically approved